Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 36, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2009, 11:24 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2009, 11:24 PM MDT (05:24 UTC)
- Expired
- Jun 20, 2009, 2:15 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 837 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 200524
FFWMAF
NMC015-200815-
/O.NEW.KMAF.FF.W.0036.090620T0524Z-090620T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1124 PM MDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 215 AM MDT
* AT 1116 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM THUNDERSTORMS OVER EASTERN EDDY COUNTY
IN SOUTHEAST NEW MEXICO. THE HEAVIEST RAINFALL HAS OCCURRED NEAR
CR 720 JUST WEST OF MALAGA AND ADDITIONAL RAINFALL IS EXPECTED OVER
THE NEXT SEVERAL HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OTIS...
LOVING...LOCO HILLS...CARLSBAD NORTH...CARLSBAD AND AVALON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3296 10432 3296 10380 3252 10382 3252 10371
3201 10373 3201 10432
$$2 follow-up statements
000
WGUS74 KMAF 200710
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 AM MDT SAT JUN 20 2009
NMC015-200815-
/O.CON.KMAF.FF.W.0036.000000T0000Z-090620T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
110 AM MDT SAT JUN 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
EASTERN EDDY COUNTY...
AT 108 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING. THIS STORM
WAS LOCATED OVER CARLSBAD PRODUCING HEAVY RAINFALL. STREET FLOODING IS
BELIEVED TO BE OCCURRING IN CARLSBAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3296 10432 3296 10380 3252 10382 3252 10371
3201 10373 3201 10432
$$000
WGUS74 KMAF 200729
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 AM MDT SAT JUN 20 2009
NMC015-200815-
/O.CON.KMAF.FF.W.0036.000000T0000Z-090620T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
129 AM MDT SAT JUN 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM MDT FOR
EASTERN EDDY COUNTY...
AT 124 AM MDT...LOCAL SPOTTERS AND EMERGENCY MANAGEMENT REPORTED
FLOODING ON CITY STREETS IN CARLSBAD WITH WATER RUNNING CURB TO
CURB AND WATER DEPTHS OF 1 TO 2 FEET AT INTERSECTIONS. THE SHERIFFS
OFFICE IS BARRICADING LOW WATER CROSSINGS ON COUNTY ROADS IN BLACK
RIVER VILLAGE... OTIS... AND MALAGA DUE TO FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
&&
LAT...LON 3296 10432 3296 10380 3252 10382 3252 10371
3201 10373 3201 10432
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 8:45 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Jun 19, 8:45 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI JUN 19 2009
.DISCUSSION...
LATEST SFC ANALYSIS SHOWS MID-50 SFC DEWPOINTS BACKED UP ALL THE
WAY TO KROW...KATS...AND KGDP. MEANWHILE...CONVECTION CONTINUES DEVELOPING
SOUTH OF THE BORDER...AND MOVING NORTH ON THE WESTERN EDGE OF AN UPPER
RIDGE CENTERED OVER THE CENTRAL GULF STATES. 00Z KMAF SOUNDING INDICATES
WET-BULB ZEROES ARE MOST LIKELY TOO HIGH FOR HAIL...BUT K INDEX IS
AT 36C...AND PWATS OVER 1.75 INCH...SO HEAVY RAINFALL REMAINS THE MAIN
THREAT OVERNIGHT...AND THE FFA CONTINUES. WE/LL DO A QUICK UPDATE FOR
TEMPS...DEWPOINTS...WINDS...AND SKY COVER BASED ON LATEST NAM...WHICH
ADVISES LEAVING WX...POP...AND QPF GRIDS ALONE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 70 86 72 92 / 50 50 20 10
CARLSBAD NM 68 87 67 92 / 60 40 20 10
DRYDEN TX 72 88 73 90 / 70 70 20 10
FORT STOCKTON TX 69 89 72 92 / 70 50 20 20
GUADALUPE PASS TX 67 87 61 93 / 50 40 10 10
HOBBS NM 66 86 69 93 / 60 60 20 10
MARFA TX 59 83 62 85 / 70 50 20 20
MIDLAND INTL AIRPORT TX 69 88 72 91 / 60 60 20 10
ODESSA TX 68 87 71 90 / 60 60 20 10
WINK TX 70 91 74 95 / 70 60 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING
ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REAGAN...
TERRELL...UPTON.
&&
06/44Hazardous weather outlook, Jun 19, 2:52 PM MDT, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 PM CDT FRI JUN 19 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-202100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 352 PM CDT FRI JUN 19 2009 /252 PM MDT FRI JUN 19 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE A CONCERN...PARTICULARLY ACROSS THE MARFA PLATEAU...BIG BEND REGION...DAVIS MOUNTAINS...LOWER TRANS PECOS AND PORTIONS OF THE EASTERN PERMIAN BASIN...WHERE A FLASH FLOOD REMAINS IN EFFECT THROUGH TONIGHT. SOME OF THESE MENTIONED AREAS HAVE RECEIVED HEAVY RAINFALL OVER THE PAST FEW DAYS AND ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAIN WILL BE POSSIBLE AGAIN SATURDAY FROM THE BIG BEND TO THE NORTHERN PERMIAN BASIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:19 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jun 20, 12:59 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 20, 2:30 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jun 20, 7:57 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.